Thunderstorm Wind, Johnson
- When
- September 18, 8:46 PM MST to 9:10 PM MST
- Where
- Johnson County, Buffalo Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.370, -106.720
ASOS recorded a peak wind gust of 63 mph.
A dry microburst from a virga shower passing over the Johnson County Airport in Buffalo produced strong wind gusts with a maximum gust of 63 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A dry microburst from a virga shower passing over the Johnson County Airport in Buffalo produced strong wind gusts with a maximum gust of 63 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 18, 4:28 PM MST, 4 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 528 PM MDT Sat Sep 18 2021 .SHORT TERM...(This evening through Sunday night) Issued at 132 PM MDT Sat Sep 18 2021 Monsoon moisture continues to sweep ahead of the oncoming trough, associated with a weak shortwave. While morning sounding only showed PW of 0.19, WV imagery shows the surge of moisture racing NE across WY. Showers are starting to bubble across western WY and eastern ID, with increasing lightning in SE ID. With dry air still at the sfc, some thunderstorms this afternoon could still produce locally gusty winds. Otherwise Winds will also remain gusty today, with most areas already reporting gusts above 25 mph. Winds will relax some overnight, but will stay gusty across the Wind Corridor and for higher mountain elevations. Sunday will be the beginning of a brief but powerful airmass change, as the first surge of autumn arrives. The trough will bring the initial frontal surge into the NW Parks tomorrow morning, with temperatures there stalling in the 40s and low 50s through the day. The front continues southeast, with the Big Horn Basin and SW WY reaching their high temperatures early in the afternoon, before falling back through the 60s. The front will be accompanied by a good chance for light rain and showers along and behind the front Sunday into Sunday night. The front should be through Natrona and Sweetwater Counties by early evening, with all locations falling considerably through midnight. Cloud cover will likely not fully clear before sunrise, limiting the temperature drop overnight Sunday night. Higher elevations will still get cold enough to turn rain to snow between midnight and sunrise Monday, with some light accumulation for the higher mountains in NW WY. .LONG TERM...(Monday through Saturday) Issued at 132 PM MDT Sat Sep 18 2021 The long-term period starts with an active pattern progged for the forecast area. Models have a weak cold front draped across the state to start the period. With widespread PoP through the day Sunday and lingering into late Monday as backside PoP is possible as the trough and associated low shift eastward. Snow will be possible across the western mountains. Behind the system CAA will filter in bringing the feeling of fall to western and central Wyoming. As an upper-level ridge builds behind the departing trough, the remainder of the long-term period will stay dry, relatively quiet with below average temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Monday) Issued at 525 PM MDT Sat Sep 18 2021 Mostly VFR conditions will exist across the TAF period. There is some VCSH in the TAFs for sites KJAC, KBPI, KPNA, KRKS, KRIW, KLND and KCOD for showers that will stick around through 03Z/Sunday. Brief MVFR/IFR conditions are possible with any shower that moves by a terminal. Gusty and erratic outflows will also be possible with any convection. Wind will be the other impact to all terminals. Winds gusts to 35 knots can be expected. Terminal KCPR could see gusts to over 40 knots. Winds diminish slightly after 03Z/Sunday but gusts to 20 knots will be possible before the wind increases ahead of a cold front that is expected to move through the area after 18Z/Sunday. Sustained west-southwest wind between 20 to 25 knots with gusts to 35 to 40 knots likely ahead of the front and shifting to the northwest post-frontal passage mainly at KCOD, KBPI, KPNA, KWRL, KRIW and KLND. Lower CIGS and mountain top obscuration will be possible through the period lingering VCSH today and a cold front approaches tomorrow. VCSH will be possible after 16Z/Sunday at terminals KJAC and KCOD for the approaching cold front. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 132 PM MDT Sat Sep 18 2021 Red Flag Warning continues for the Big Horn Basin and Mountains, and the I-25 corridor for critically dry humidity and gusty southwest winds. Dry conditions will improve quickly this evening as the southwest winds draw some monsoonal moisture northward, with most areas recovering to 60 or higher. Gusty winds will continue for Zones 279 and 280 overnight, with a few gusts still approaching 25 mph. Sunday will see a significant airmass change as a cold front races sweeps southeast across the state. Winds will initially be gusty along the front, but will relax within 6 hours of passage, and will not last into Sunday night. The front will also bring colder temperatures, which will keep higher humidity levels in place across the state, lowering the fire weather threat. Colder air will bring a large swath of near to below freezing temperatures for most areas, especially early Tuesday morning. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for WYZ275-276- 280>282-285-287. && SHORT TERM...Straub LONG TERM...Vorst AVIATION...Vorst/AR FIRE WEATHER...Straub
Hazardous Weather Outlook National Weather Service Riverton WY 745 PM MDT Sat Sep 18 2021 WYZ001>020-022>030-191115- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 745 PM MDT Sat Sep 18 2021 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday...Southwest winds, with gusts of 35 to 45 mph, across all but northwest portions. Monday and Monday night...Much colder temperatures. A good chance of accumulating mountain snow, especially across the northwest and northern mountains. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The Riverton/Lander radar (KRIW), 202 km away, was scanning. The volume nearest the first event began at 03:47 UTC.
1 thunderstorm wind. Local standard time, as filed.
ASOS recorded a peak wind gust of 63 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981183.